Minnesota, 2009

Blizzard in Minnesota, March 30 to 31, 2009

March 30 to 31, 2009 · NWS ABR · 2 events in 2 counties and zones

A major winter storm moved across the Northern Rockies and into the Northern Plains producing from 6 to 11 inches of snowfall across west central Minnesota along with widespread blizzard conditions. Most area schools and events were canceled.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A major winter storm moved across the Northern Rockies and into the Northern Plains producing from 6 to 11 inches of snowfall across west central Minnesota along with widespread blizzard conditions. Most area schools and events were canceled. Travel was extremely difficult and not advised. This storm took a toll on area ranchers as calving season was underway. Snowfall amounts included; 6 inches at Ortonville; 7 inches near Dumont; 9 inches at Artichoke Lake and Wheaton; 10 inches at Browns Valley and 11 inches at White Rock Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 30, 8:17 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 30, 8:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT MON MAR 30 2009

.UPDATE...
OVERALL THE FORECAST APPEARS ON TRACK. ANOTHER WAVE IS ROTATING
AROUND THE UPPER LOW OVER NEBRASKA AND INDUCING FORMATION OF
ANOTHER DEFORMATION ZONE OVER SOUTHEAST SOUTH DAKOTA. THAT AREA
OF PCPN HAS A CONVECTIVE LOOK TO IT ON SATELLITE AND RADAR...AND SHOULD
SLIDE UP INTO NORTHEAST SOUTH DAKOTA OVERNIGHT. FORECASTED SNOW
AMOUNTS LOOK FINE FOR NOW. UPDATES ALREADY ISSUED.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY
MAIN FOCUS OF ATTENTION IN THE SHORT TERM REVOLVES AROUND STRONG
STORM SYSTEM AFFECTING PARTS OF THE NORTHERN PLAINS.

MODELS OVERALL ARE IN GOOD AGREEMENT WITH THE HANDLING OF THE
BROAD FEATURES. MSAS SHOWS SFC LOW NOW MOVING INTO SC NEB WITH THE
INVERTED TROF STILL POINTING NW ALONG THE MO RIVER IN SOUTH
DAKOTA. THE CLOSED 5H LOW IS STILL LAGGING BEHIND THE SFC LOW.
HOWEVER...THE LATEST RUC BY 06Z TUESDAY SHOWS THE 5H LOW MOVING
INTO CENTRAL NEBR...WITH THE SFC LOW LOCATED IN NERN NE. THE MAIN
FOCUS AREA OF HEAVY SNOW HAS BEEN THE 7H FRONTOGENETIC ZONE
LOCATED ALONG THE ND/SD BORDER...WHERE IMPRESSIVE TOTALS SO FAR
TODAY HAVE BEEN REPORTED. THIS ZONE WRAPS BACK TO THE WEST...WHERE
REPORTS OUT OF CORSON COUNTY HAVE BEEN AROUND 12 OF SNOW. RUC
SHOWS THIS STRONG 7H FRONTOGENETIC FORCING ZONE SLOWLY SLIDING
EAST OVERNIGHT...REACHING THE JAMES RIVER VALLEY BY 06Z. 18Z NAM
SHOWS STRONGEST 7H FRONTO FORCING SHIFTING SE TOWARD THE KHON/KBKX
AREA BY 12Z...AS SFC LOW AND UPPER LOW BECOME MORE VERTICALLY
STACKED IN NATURE. HOWEVER...BUFR SOUNDINGS AND NAM12 925HPA COND
PRESSURE DEF ANLYS SHOWS PRONOUNCED DRY LAYER BELOW 850HPA THAT
NEEDED TO MOISTENEN UP BEFORE PCPN COULD REACH THE GROUND. BUFR
SOUNDINGS SHOW THAT THIS SATURATION SHOULD TAKE PLACE BETWEEN 00Z
AND 06Z TUESDAY FOR THE JAMES RIVER VALLEY AND POINTS EAST...AND
MAINLY SOUTH OF HIGHWAY 10. MSAS DWPT ANLYS ALSO SHOWS DWPTS IN
THE MID 30S BEGINNING TO ADVECT NORTHWARD ALONG I-29...SO MOISTURE
IS WORKING NORTHWARD FOR SNOWFALL PRODUCTION. FOR SNOWFALL
TIMING/AMOUNTS THROUGH 12Z TUESDAY LEANED HEAVILY ON THE 12Z NAM12
SOLN...AS WHEN COMPARED TO ITS DERIVED FCST OF RADAR ECHOS..AND
AFOREMENTIONED 925HPA COND PRESSURE DEF FIELD...IS MUCH CLOSER TO
REALITY THAT THE OTHER MODELS. WITH THE QPF FIELDS..ALSO LOADED
THE 3HRLY NAM12 GRIDS AS HPC/GFS QPF SOLNS WERE WOEFULLY OVERDONE
WHEN COMPARED TO CURRENT EVENTS. WE HAVE HAD REPORTS OF WIND GUSTS
NEAR OR JUST A TICK OVER BLIZZARD CRITERIA...ALONG WITH HEAVY SNOW
REDUCING VSBYS TO LESS THAN 1/4SM...SO HAVE JUST OPTED TO ALLOW
THE CURRENT BLIZZARD WARNING TO RUN. HINDSIGHT IS THAT WE MAY HAVE
STARTED THE WARNINGS A BIT TOO EARLY AS MODELS ARE NOW SHOWING A
SLIGHT SLOW DOWN IN THE PROGRESSION OF THE SYSTEM...BUT OVERALL
NOT TOO BAD.

MODELS ARE STILL SHOWING A SIGNIFICANT BAND OF SNOW SETTING UP
ACROSS SECTIONS OF THE SE CWA DURING THE DAY TUESDAY AS STRONG
700HPA AND 850HPA THETA-E FORCING REMAIN ACROSS THE ERN CWA. AM A
BIT CONCERNED THAT THE CURRENT HEAVY SNOW BAND IS A BIT FURTHER
NORTH THAN WHAT WAS EXPECTED YESTERDAY AT THIS TIME...SO WONDER IF
THE NEXT FCSTD BAND WILL ALSO BE A BIT FURTHER NORTH. WITH THAT IN
MIND...HAVE BEEN JUST A BIT GENEROUS WITH TOTAL QPF AMOUNTS ALONG
THE HIGHWAY 12 CORRIDOR...BUT TWEAKED SNOWFALL RATIOS TO COME UP
WITH A MORE COMFORTABLE SNOWFALL TOTAL.

FOR TEMPS...LOADED GUIDANCE VALUES...THEN TWEAKED DOWN A FEW
DEGREES. AM SURE THAT ACTUAL VALUES WILL BE LOWER THAN FCSTD
VALUES DUE TO SNOWPACK...BUT SINCE AM NOT ENTIRELY SURE ABOUT
EXTENT OR COVERAGE OF SNOWPACK...A GENERAL TREND DOWNWARD SHOULD
SUFFICE.

.LONG TERM...WEDNESDAY THROUGH MONDAY
LOW WILL CONTINUE TO SPREAD LOW CLOUDS AND LIGHT SNOW THROUGH
WEDNESDAY ACROSS NORTHEAST SOUTH DAKOTA AND WESTERN
MINNESOTA...WITH LIGHT ADDITIONAL ACCUMULATION. EVEN WITH THIS
FEATURE MOVING INTO SOUTHERN CANADA...CUT OFF AREAS OF WEAK
ISENTROPIC FORCING ARE EXPECTED TO PIVOT INTO THE REGION...WITH
FLURRY ACTIVITY POSSIBLY INTO THURSDAY. H85 TEMPERATURES REMAIN
AROUND NORMAL ACCORDING TO NAEFS...WITH LITTLE POST SYSTEM
RECOVERY WHILE THE UPPER TROUGH REMAINS OVERHEAD.
THUS...TEMPERATURE TRENDS WILL BE LINKED MAINLY TO SNOWFIELD AND
OTHER LOCAL EFFECTS. SHORTWAVE WILL PIVOT AROUND BASE OF UPPER
TROUGH FOR FRIDAY...WITH CWA ON NORTHERN FRINGE OF SYSTEM. AFTER
THE LATE WEEK SYSTEM...UPPER FLOW SHIFTS TOWARDS A BLOCKING
PATTERN...WITH CUT OFF LOWS TO THE EAST AND WEST...AT WHICH POINT
TEMPERATURES MAY RETURN CLOSER TO NORMAL.

&&
.AVIATION...
MVFR/IFR CONDITIONS DUE TO SNOW/BLOWING SNOW ARE EXPECTED AT ALL
TERMINALS THROUGH TONIGHT. SOME IMPROVEMENT WILL OCCUR AT
KMBG/KPIR LATE...BUT KABR/KATY WILL LIKELY SEE POOR CONDITIONS
THROUGH TUESDAY DUE TO BLOWING SNOW.
&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR
     CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH.

     BLIZZARD WARNING UNTIL 7 PM CDT TUESDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

     BLIZZARD WARNING UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR BUFFALO-
     EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-
     STANLEY-SULLY.

MN...BLIZZARD WARNING UNTIL 7 PM CDT TUESDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...HINTZ
LONG TERM...CONNELLY
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 30, 4:36 AM CST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
536 AM CDT MON MAR 30 2009

SDZ003-004-009-015-016-311045-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
536 AM CDT MON MAR 30 2009 /436 AM MDT MON MAR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW IS POSSIBLE THROUGH EARLY AFTERNOON...BECOMING
ALL SNOW BY EVENING. THE SNOW MAY BECOME HEAVY AT TIMES THIS
EVENING AND TONIGHT. EAST TO NORTHEAST WINDS OF 25 TO 35 MPH WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW WITH VISIBILITIES GREATLY
REDUCED. BLIZZARD CONDITIONS ARE LIKELY AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SNOWFALL AND BLIZZARD CONDITIONS WILL CONTINUE THROUGH EARLY
TUESDAY BEFORE ENDING. STORM TOTAL SNOWFALL AMOUNTS OF 6 TO 10
INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED...HOWEVER ANY SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

SDZ005-010-017-033>037-045-048-051-311045-
MCPHERSON-EDMUNDS-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
536 AM CDT MON MAR 30 2009 /436 AM MDT MON MAR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SNOW TODAY AND TONIGHT. THE SNOW MAY BECOME HEAVY
AT TIMES. EAST TO NORTHEAST WINDS OF 25 TO 35 MPH WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW WITH VISIBILITIES GREATLY
REDUCED. BLIZZARD CONDITIONS ARE LIKELY AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SNOWFALL AND BLIZZARD CONDITIONS WILL CONTINUE THROUGH EARLY
TUESDAY BEFORE ENDING. STORM TOTAL SNOWFALL AMOUNTS OF 6 TO 12
INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED. HOWEVER ANY SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

MNZ039-046-SDZ006>008-011-018>023-311045-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
536 AM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SNOW TO DEVELOP BY EARLY AFTERNOON. THE SNOW MAY BECOME
HEAVY AT TIMES TONIGHT. EAST TO NORTHEAST WINDS OF 25 TO 35 MPH
WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW WITH VISIBILITIES
GREATLY REDUCED. BLIZZARD CONDITIONS ARE LIKELY AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SNOWFALL AND BLIZZARD CONDITIONS WILL CONTINUE THROUGH TUESDAY
EVENING BEFORE ENDING. STORM TOTAL SNOWFALL AMOUNTS OF 6 TO 12 INCHES
ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED. HOWEVER ANY SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

FOWLE

In the hours before

Local storm report, Mar 30, 6:16 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT MON MAR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     BLIZZARD         6 E HAYES               44.37N 100.90W
03/30/2009                   STANLEY            SD   CO-OP OBSERVER

            VSBY LESS THAN 1/8 MI. 2 INCHES OF SNOW AND STILL
            SNOWING.

0625 PM     BLIZZARD         MURDO                   43.89N 100.71W
03/30/2009                   JONES              SD   LAW ENFORCEMENT

            1/4 MI VSBY AND HEAVY SNOW

0630 PM     BLIZZARD         4 NW ONIDA              44.75N 100.12W
03/30/2009                   SULLY              SD   CO-OP OBSERVER

            VSBY 1/4 MI AND STILL SNOWING

0655 PM     BLIZZARD         MOBRIDGE                45.54N 100.44W
03/30/2009                   WALWORTH           SD   ASOS

            1/4 MI VSBY AND HEAVY SNOW

0715 PM     HEAVY SNOW       POLLOCK                 45.90N 100.29W
03/30/2009  M9.0 INCH        CAMPBELL           SD   CO-OP OBSERVER

&&

NWS
Local storm report, Mar 30, 6:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT MON MAR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     BLIZZARD         PIERRE                  44.37N 100.32W
03/30/2009                   HUGHES             SD   ASOS

            1/4 MI VSBY

0715 PM     BLIZZARD         GETTYSBURG              45.01N 99.95W
03/30/2009                   POTTER             SD   AWOS

            1/4 MI VSBY - GETTYSBURG SUPER AWOS

&&

NWS
Local storm report, Mar 30, 7:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT MON MAR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     BLIZZARD         2 NW STEPHAN            44.27N 99.48W
03/30/2009                   HYDE               SD   CO-OP OBSERVER

            VSBY BETWEEN 1/8 AND 1/4 MI. 2 INCHES SNOW AND STILL
            SNOWING. WINDS ESTIMATED AT 35 MPH.

&&

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
March 30, 9:00 PM CST to March 31, 11:00 PM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
March 30, 10:00 PM CST to March 31, 11:00 PM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159234, 159235.